Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 176, NWS Shreveport, LA

October 10, 2001Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 10, 2001, 6:53 PM CDT for Howard County, Arkansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 10, 2001, 6:53 PM CDT (23:53 UTC)
Expired
Oct 10, 2001, 7:30 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 143 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 7:00 PM CDTHail 0.75Dierks, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS54 KSHV 102353
SVRSHV
ARC061-110030-
/NEW.KSHV.SV.W.0054.102353-110030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
653 PM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 730 PM CDT

* AT 653 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF              
  DIERKS...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIERKS AT 655 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 730 PM CDT.

LAT...LON 3404 9408 3390 9398 3384 9383 3411 9383
          3435 9408

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:45 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Oct 10, 2:45 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT WED OCT 10 2001

THE AFTERNOON SURFACE ANALYSIS SHOWS LITTLE MOVEMENT ON THE FRONT
FROM THIS MORNING...AS THE FRONT IS STILL POSITIONED NEAR A
TUL...SPS LINE.

A WET FORECAST IS ON TAP THE NEXT COUPLE OF DAYS...AS THE CURRENT
SYSTEM WILL PUSH THROUGH TONIGHT AND THURSDAY...WHILE ANOTHER SYSTEM
SHOWN BY THE MRF IS MOVING IN LATE FRIDAY.

WILL FOLLOW THE ETA IN THE SHORT TERM FORECAST ALTHOUGH WE HAVE NO
BOUNDARY LAYER MOISTURE.  BASED ON THE SHV MORNING SOUNDING THE
LOWER LEVELS ARE ALREADY WET...AND ARE LIKELY TO REMAIN THAT WAY
THROUGH THE PERIOD.  THE ETA SHOWS THE FRONT MOVING INTO THE AREA
AROUND MIDNIGHT TONIGHT...MAKING ITS EXIT FROM THE AREA THURSDAY
AFTERNOON.  THE 1000-500MB MEAN RH IS WET WITH THIS FRONT...SO RAIN
IS ALMOST A GUARANTEE.  HOWEVER RAIN WILL BE LIMITED OUT AHEAD OF
THE BOUNDARY...AS LIFT WILL BE PRETTY MUCH CONFINED TO THE FRONT.  A
FEW STRONG THUNDERSTORMS WILL BE ALONG THE MAIN SQUALL LINE...BUT
SEVERE WEATHER WITH THIS SYSTEM WILL BE ISOLATED ACROSS OUR
AREA...AS BEST DYNAMICS ARE WELL TO THE NORTH.

IN THE EXTENDED...THE MRF SHOWS A DEEPER UPPER LEVEL TROUGH
APPROACHING THE AREA FRIDAY NIGHT. A WET START TO WEEKEND WILL BE
FORECAST...THEN CLEARING QUICKLY SUNDAY AS COOL WEATHER RETURNS.

PRELIMS...

SHV 72/74/64/74 6942
MLU 71/74/64/75 7+62
TXK 67/72/59/72 +522
TYR 68/72/63/73 8722
LFK 74/75/64/75 5953

ELEVEN

.SHV...NONE.

In the hours before

Local storm report, Oct 10, 6:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0540 PM    MANCHESTER                TX   1.75 INCH HAIL
10/10/01   RED RIVER                      GOLFBALL SIZE HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0550 PM    6 NE MANCHESTER           TX   1.75 INCH HAIL
10/10/01   RED RIVER                      GOLFBALL SIZE HAIL
                                          REPORTED AT WOODLAND
                                          FARMS. REPORTED BY LAW
                                          ENFORCEMENT.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.